Alabama, 2017

Flash Flooding and Damaging Winds in Alabama, April 3, 2017

April 3, 2017 · NWS BMX · 14 events in 6 counties and zones

A slow moving QLCS moved eastward across central Alabama during the morning hours on April 3rd. This convective system produced damaging winds across the southern portions of central Alabama and heavy rainfall across the northern portions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving QLCS moved eastward across central Alabama during the morning hours on April 3rd. This convective system produced damaging winds across the southern portions of central Alabama and heavy rainfall across the northern portions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 2:24 AM CST, 24 minutes earlier.

Area forecast discussion, Apr 3, 2:24 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
324 AM CDT Mon Apr 3 2017

.SHORT TERM...
Today through Wednesday.

A QLCS is beginning to become more organized across southern
Mississippi this morning, but the warm sector across Alabama is
contaminated with showers and thunderstorms. The effects of
evaporational cooling and cold pooling have created an effective
warm front that will limit the northward extent of the severe
weather risk associated with the QLCS as it moves across the
southern half of the area this morning. The overall threat is also
tempered by mid-level flow that is nearly parallel to the QLCS,
which is not particularly favorable for bowing segments and fast
forward progression. The best chance of damaging winds and brief
tornadoes should remain along and south of Interstate 85. Isolated
damaging winds cannot be totally ruled out farther north.

The associated cold front with the today's system will become
diffuse across the northern Gulf Tuesday night as a strong upper
trough moves into the Plains. As the warm front moves inland,
elevated supercell thunderstorms appear likely Wednesday morning
with a potential for large hail and damaging winds. If any storms
become surface based during the morning, tornadoes would also be
possible. The evolution of this activity and additional convection
during the late morning/early afternoon remains in question and will
impact the nature of the severe weather threat for the afternoon and
evening. Several models are quite aggressive with warm sector
development through 18z Wednesday, which would cause the strongest
low-level shear to become displaced across our South and East. I am
not sold on this idea as of now for two reasons. An elevated mixed
layer should be present, which argues for limited thunderstorm
development. Also, the surface low should be well to our north
across the Ohio Valley at 18z Wednesday along with the synoptic warm
front. Arguing in favor of a contaminated warm sector is the
presence of a subtropical jet streak, but is not particularly
impressive. If the warm sector remains more free of convection, a
more substantial area-wide risk would develop. With all of that
said, the highest confidence in supercell storms capable of
producing long-track tornadoes, large hail, and damaging winds is
currently along and east of a line from Selma to Anniston. This
threat could expand westward with time and will hinge on early day
warm sector development.

87/Grantham

.LONG TERM...
Thursday through Sunday.

Thursday through Sunday will be a fairly benign timeframe with
high pressure taking control and bringing in some chilly air for
this time of the year. Low temperatures on Friday and Saturday
morning will be in the low 40s for most of the area, with a few
upper 30s in the northeast and normally cooler spots. Some areas
in the northeast may even drop into the mid 30s with a possible
frosty start. This will continue to be monitored over the next
several days and more details will be forthcoming but once this
severe weather threat is over, you may want to make plans for
outdoor vegetation and plants for the weekend. There will be a
warming trend beginning Saturday afternoon that will continue into
Sunday and Monday. The next chance of rain will be Monday morning
with the next storm system, but there is still some timing issues
with this system so expect many changes over the next few days.

16

&&

.AVIATION...
06Z TAF Discussion.

Large area of rain and thunderstorms has (as of 0445z) pushed
into the western portion of central Alabama, already affecting
TCL, and soon to reach BHM and EET. 06z set of TAFs will need to
significantly speed up the arrival, and/or lengthen the duration,
of the lowered visibility and lower ceilings associated with this
convection. With the computer models having such a hard time with
the eastward progression with this system, forecast confidence in
lower than usual (especially the farther east and south you go,
since the rain is yet to arrive there).

Everything is ultimately forecast to sweep out of here, and move
off to the east, by 18z or so on Monday. We shall see. Subsidence
in behind the large convective complex should result in clearing
skies and VFR conditions once the rain does move out.

/61/

&&

.FIRE WEATHER...

Widespread showers and storms through the early afternoon today.
This will be a heavy rain producer and will make most of the fuels
fairly wet. Tuesday will see a brief return to drier conditions
before another system brings rain and storms to the area on
Wednesday. Dry again on Thursday and it will remain that way
through the weekend. Critical fire weather conditions are not
expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  56  82  57  79 / 100  30  10  30  70
Anniston    73  57  82  59  78 / 100  30  10  40  70
Birmingham  77  58  84  61  80 / 100  20   0  40  70
Tuscaloosa  77  57  84  60  81 / 100  10   0  40  60
Calera      76  58  84  61  81 / 100  10   0  40  70
Auburn      76  59  82  63  76 / 100  30   0  40  80
Montgomery  77  60  86  63  81 / 100  10   0  50  80
Troy        75  60  85  63  78 / 100  20   0  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 2:44 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Mon Apr 3 2017

ALZ011>015-017>050-041145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Mon Apr 3 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat of severe thunderstorms across the southern half of
central Alabama through 1 PM, generally along and south of a line
from Geiger, to Centreville, to Lafayette. The threats include
damaging straight line winds up to 60 mph and a brief tornado.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is also a threat of severe thunderstorms Wednesday and
Wednesday evening. The threats include damaging straight line winds,
large hail, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and Emergency Managers may be needed
Today and again on Wednesday.

In the hours before

Special weather statement, Apr 2, 11:41 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1241 AM CDT MON APR 3 2017

ALZ023-034-030615-
Bibb AL-Tuscaloosa AL-
1241 AM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
CENTRAL BIBB COUNTIES UNTIL 115 AM CDT...

At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University Mall to near Low Gap. Movement
was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Woodstock, West Blocton, Tannehill Ironworks State Park, Abernant,
McFarland Mall, Bryant Denny Stadium, Lake Wildwood, University Mall,
Brierfield Ironworks Park, Deerlick Creek Campgrounds, Low Gap,
Mercedes Benz Of Alabama and Eoline.

LAT...LON 3340 8723 3337 8723 3334 8718 3332 8718
      3332 8716 3331 8716 3331 8713 3329 8712
      3328 8707 3325 8706 3325 8703 3317 8703
      3316 8697 3310 8697 3310 8695 3306 8693
      3305 8688 3303 8688 3297 8740 3325 8759
TIME...MOT...LOC 0541Z 251DEG 28KT 3321 8747 3299 8734

87/GRANTHAM
Special weather statement, Apr 3, 12:21 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 AM CDT MON APR 3 2017

ALZ024-025-030700-
Jefferson AL-Shelby AL-
121 AM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND JEFFERSON
COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Concord to 6 miles northwest of Wilton.
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Irondale, Leeds, Moody, Fairfield, Chelsea, Fultondale,
Pinson-Clay-chalkv and Center Point.

LAT...LON 3377 8665 3376 8654 3374 8654 3372 8653
      3366 8653 3362 8655 3356 8655 3355 8648
      3350 8648 3350 8638 3346 8638 3313 8697
      3316 8698 3317 8702 3325 8703 3325 8707
      3328 8707 3328 8709 3343 8718 3384 8676
TIME...MOT...LOC 0621Z 224DEG 40KT 3348 8702 3314 8698

87/GRANTHAM

The radar

The Jackson/Brandon,MS radar (KDGX), 152 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
April 3, 2:48 AM CST to 2:49 AM CST
Where
Sumter County, Cuba
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.430, -88.380

Several trees uprooted and power lines downed near the intersection of U.S. Highway 80 and 4th Street North in the city of Cuba.

Thunderstorm Wind, Sumter

When
April 3, 2:50 AM CST to 2:51 AM CST
Where
Sumter County, 1.98 mi SW of York
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.459, -88.343

Several trees uprooted and power lines downed near the intersection of Highway 11 and Wallace Road. Numerous trees reported uprooted and widespread power outages across Sumter County.

Thunderstorm Wind, Sumter

When
April 3, 2:52 AM CST to 2:53 AM CST
Where
Sumter County, 2.09 mi S of Siloam
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
32.400, -88.271

Tree fell onto vehicle causing injury to driver.

Flash Flood, Jefferson

When
April 3, 6:30 AM CST to 9:30 AM CST
Where
Jefferson County, 1.12 mi ENE of Patton Chaple to 1.24 mi ENE of Patton Chaple
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.385, -86.811

Heavy rainfall caused flash flooding along portions of I-459 near the Riverchase Galleria.

Flash Flood, Jefferson

When
April 3, 6:30 AM CST to 9:30 AM CST
Where
Jefferson County, 0.69 mi N of Magella to 1.03 mi NNE of Magella
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.480, -86.830

Exit ramp off I-65 onto Greensprings Highway closed due to high water. One vehicle submerged.

Flash Flood, Jefferson

When
April 3, 6:30 AM CST to 9:30 AM CST
Where
Jefferson County, 1.38 mi S of Acipco to 1.5 mi S of Acipco
Cause
Heavy Rain
Reported by
Public
Coordinates
33.500, -86.820

Vehicles flooded near the intersection of 6th Avenue South and 6th Street.

Flash Flood, Jefferson

When
April 3, 6:30 AM CST to 9:30 AM CST
Where
Jefferson County, 1.42 mi SSE of Magella to 1.78 mi SE of Magella
Cause
Heavy Rain
Reported by
Public
Coordinates
33.453, -86.816

Heavy rainfall caused flooding across Lakeshore Road near Greensprings Highway.

Thunderstorm Wind, Elmore

When
April 3, 7:06 AM CST to 7:07 AM CST
Where
Elmore County, 0.85 mi NNE of Coosada
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.511, -86.325

Several trees uprooted and power lines downed on house along Pecan Grove Road.

Thunderstorm Wind, Pike

When
April 3, 8:05 AM CST to 8:06 AM CST
Where
Pike County, 1.49 mi SSE of Wingard
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.811, -86.139

Several trees uprooted and power lines downed along Highway 29.

Thunderstorm Wind, Pike

When
April 3, 8:20 AM CST to 8:22 AM CST
Where
Pike County, 1.13 mi ESE of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.795, -85.952

George Wallace Drive in the city of Troy closed due to numerous trees uprooted. Numerous trees uprooted across the city of Troy.

Thunderstorm Wind, Russell

When
April 3, 9:30 AM CST to 9:31 AM CST
Where
Russell County, 1.36 mi WSW of Girard
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.440, -85.020

Roof blown off building. Several trees uprooted and power lines snapped.

Thunderstorm Wind, Russell

When
April 3, 9:31 AM CST to 9:32 AM CST
Where
Russell County, Phenix City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.470, -85.000

Several reports of trees downed and power outages in downtown Phenix City.

Thunderstorm Wind, Barbour

When
April 3, 9:42 AM CST to 9:43 AM CST
Where
Barbour County, 0.96 mi S of Eufaula
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.866, -85.149

Several trees uprooted and power lines downed along State Docks Road.

Thunderstorm Wind, Barbour

When
April 3, 9:42 AM CST to 9:43 AM CST
Where
Barbour County, 0.69 mi N of Eufaula
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.890, -85.150

Reports of trees snapped and uprooted in the city of Eufaula. Power poles also snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692298, 692299, 692300, 692301, 692302, 692303, 692304, 692305, 692306, 692307, 692308, 692309, 692310, 692311.